Tennessee, 2014Damaging Winds in Tennessee, September 2, 2014
September 2, 2014 · NWS MRX · 3 events in 3 counties and zones
An upper level trough made slow progress across the Great Lakes and Midwestern states driving a cold front toward the Southern Appalachian region. A line of thunderstorms formed ahead of an outflow boundary associated with the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough made slow progress across the Great Lakes and Midwestern states driving a cold front toward the Southern Appalachian region. A line of thunderstorms formed ahead of an outflow boundary associated with the front. Instability and shear were just strong enough to allow for the development of isolated severe thunderstorms on the Cumberland Plateau near the Kentucky Border. A couple of the storms also produced some minor flooding in very heavy downpours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 2, 2:10 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Sep 2, 2:10 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT TUE SEP 2 2014
.SHORT TERM (TONIGHT AND WEDNESDAY)...SHOWERS AND A FEW
THUNDERSTORMS ARE FINALLY FORMING ALONG SEVERAL BOUNDARIES AND
TERRAIN FEATURES AT MID AFTERNOON. STAYED WITH THE LIKELY
PROBABILITIES FOR CONVECTION IN ASSOCIATION WITH THE EASTERN LAKES
AND MIDWEST UPPER TROUGH DROPPING BACK TO HIGH CHANCE CATEGORY
TONIGHT. A "COLD" FRONTAL BOUNDARY WILL BE MOVING SOUTH INTO THE
FORECAST AREA LATE TONIGHT INTO WEDNESDAY BUT IT WON'T MAKE IT VERY
FAR LIKELY STALLING IN THE SOUTHERN PART OF THE FORECAST AREA AND
THEN WASHING OUT FOR LATE WEEK. THEREFORE...MAINTAINED SOME CHANCE
POPS FOR A FEW SHOWERS AND THUNDERSTORMS IN THE VICINITY OF AND
SOUTH OF THIS WEAK FRONT. STAYED CLOSE TO NEARLY IDENTICAL MIN TEMP
GUIDANCE TONIGHT WHILE OPTING FOR THE MIDDLE GROUND FOR MAX TEMPS ON
WEDNESDAY.
.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...WEAK RIDGING ALOFT
WILL BE THE DOMINANT FEATURE THROUGH THE PERIOD. LATE SUMMER WARMTH
WILL CONTINUE WITH MAINLY DIURNAL CONVECTION MOST DAYS...BUT A WEAK
FRONTAL PASSAGE THIS WEEKEND WILL RESULT IN AN INCREASE IN THE
COVERAGE OF CONVECTION. RAIN PROBABILITIES WILL DECREASE A LITTLE
FOR THE FIRST HALF OF THE NEW WORK WEEK FOLLOWING THE FROPA.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 71 90 70 93 / 50 30 20 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 89 68 91 / 50 20 20 20
OAK RIDGE, TN 70 89 67 91 / 50 20 20 20
TRI CITIES AIRPORT, TN 67 87 61 89 / 50 10 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Sep 2, 4:00 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE SEP 2 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-031200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE
SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN-
UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-
NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST
MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
500 AM EDT TUE SEP 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON
AND EVENING...AS A WEAK COLD FRONT SLOWLY APPROACHES THE TENNESSEE
RIVER VALLEY. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY
THROUGH THE WEEKEND...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. A FEW STORMS COULD POSSIBLY BECOME STRONG TO SEVERE EACH
DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...BUT IS
NOT ANTICIPATED THE REST OF THE WEEK DUE TO THE ISOLATED NATURE OF
THE EXPECTED THREATS.
DMG
In the hours before
Special weather statement, Sep 2, 5:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT TUE SEP 2 2014
TNZ012-013-022245-
CAMPBELL TN-SCOTT TN-
600 PM EDT TUE SEP 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL AND
NORTHERN SCOTT COUNTIES UNTIL 645 PM EDT...
AT 559 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES WEST OF ONEIDA...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE... ONEIDA...WINFIELD...KETCHEN...ELK
VALLEY AND BIG SOUTH FORK NATIONAL.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3659 8414 3643 8414 3645 8470 3650 8471
3660 8478
TIME...MOT...LOC 2159Z 270DEG 40KT 3656 8478
AMP.23Thunderstorm Wind, Scott
- When
- September 2, 5:30 PM EST
- Where
- Scott County, Verdun
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.500, -84.550
One tree was reported down on Niggs Creek Road while another was downed on Williams Creek Road.
Thunderstorm Wind, Claiborne
- When
- September 2, 6:35 PM EST
- Where
- Claiborne County, 0.55 mi E of Harrogate
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.580, -83.640
One tree was reported down in Harrogate on Shawnee Road.
Thunderstorm Wind, Hancock
- When
- September 2, 6:35 PM EST
- Where
- Hancock County, 0.89 mi NE of Sneedville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.540, -83.210
One tree was reported down on Highway 31 near Sneedville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, September 2, 20141 injured · $210,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Louisiana, September 2, 2014$250,000 · EF1 · 5 events
- Heavy Snow and High Surf in Alaska, September 2 to 5, 2014$150,000 · 4 events
- Damaging Winds in New York, September 2, 2014$75,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, September 2, 2014$28,000 · 52 kt wind · 17 events
- Flash Flooding and Damaging Winds in Mississippi, September 2, 2014$28,000 · 52 kt wind · 12 events
- Flood and Damaging Winds in Pennsylvania, September 2, 2014$28,000 · 50 kt wind · 7 events
- Damaging Winds in Kentucky, September 2, 201452 kt wind · 25 events
- Flash Flooding and Damaging Winds in Illinois, September 2, 2014$22,000 · 52 kt wind · 6 events
- Damaging Wind in Vermont, September 2, 2014$25,000 · 55 kt wind · 1 event
- Flash Flooding and Damaging Wind in Tennessee, September 2, 20141 injured · $13,000 · 50 kt wind · 5 events
- Damaging Wind and Lightning Strikes in Pennsylvania, September 2, 2014$20,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534193, 534194, 534195.